| Article Access Statistics|
| Viewed||1656 |
| Printed||33 |
| Emailed||0 |
| PDF Downloaded||65 |
| Comments ||[Add] |
| Cited by others ||1 |
Click on image for details.
|Year : 2017 | Volume
| Issue : 5 | Page : 1193
Isoniazid toxicity presenting as bilateral dentate hyperintensities
Aarthi Deepesh, Hima S Pendharkar
Department of Neuroimaging and Interventional Radiology, National Institute of Mental Health and Neuro Sciences, Bengaluru, Karnataka, India
|Date of Web Publication||6-Sep-2017|
Hima S Pendharkar
Department of Neuroimaging and Interventional Radiology, National Institute of Mental Health and Neuro Sciences, Bengaluru - 560 029, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Deepesh A, Pendharkar HS. Isoniazid toxicity presenting as bilateral dentate hyperintensities. Neurol India 2017;65:1193
A 29-year old female patient presented with progressive ataxia over 20 days. She was on a 4-drug antituberculosis regime (including isoniazid [INH]) for a year due to the presence of multiple central nervous system tuberculomas.
Isoniazid neurotoxicity usually manifests with seizures, encephalopathy, and peripheral neuropathy; however, cerebellar ataxia is rare. Reduction of gamma-aminobutyric acid levels and downregulation of N-methyl-D-aspartate receptors are potential mechanisms for the dentate nuclei edema, and hence, the signal changes visualised on magnetic resonance imaging [Figure 1]. In developing countries, where tuberculosis is prevalent, INH toxicity should be included in the differential diagnosis of bilateral dentate nuclei hyperintensity, among other causes such as metronidazole or methyl bromide toxicity, as well as enteroviral infections, or atypical Wernicke's encephalopathy.
|Figure 1: (a) T2 weighted image shows symmetric hyperintensity involving bilateral dentate nuclei. (b) Axial post-contrast T1 three-dimensional magnetization prepared rapid acquisition gradient reversal echo [MPRAGE] (three-dimensional inversion recovery) image did not reveal any abnormal postcontrast enhancement. There was no blooming on susceptibility weighted imaging or diffusion restriction (image not shown)|
Click here to view
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Wang HY, Chien CC, Chen YM, Huang CC. Encephalopathy caused by isoniazid in a patient with end stage renal disease with extrapulmonary tuberculosis. Ren Fail 2003;25:135-8.
Ishiwata Y, Nagata M, Yasuhara M. Effect of isoniazid on the pharmacodynamics of cefazolin-induced seizures in rats. Drug Metab Pharmacokinet 2005;20:117e20.
Suwanlaong K, Phanthumchinda K. Neurological manifestation of methyl bromide intoxication. J Med Assoc Thai 2008;91:421-6.
Shen WC, Chiu HH, Chow KC, Tsai CH. MR imaging findings of enteroviral encephaloymelitis: An outbreak in Taiwan. AJNR Am J Neuroradiol. 1999;20:1889-95.
Shah VS, Shanmugam M, Kowsalya A, Srinivasan KG, Siddappa P, Vellaiappan N. Gestational Wernicke's encephalopathy. Neurol India 2017:65:1169-70.
|This article has been cited by|
| || |
| ||Reactions Weekly. 2017; 1675(1): 142 |
|[Pubmed] | [DOI]|